Tennessee, 2018

Damaging Winds and Lightning Strike in Tennessee, May 29 to 30, 2018

May 29 to 30, 2018 · NWS OHX · 16 events in 14 counties and zones

After making landfall in the Florida Panhandle, former Tropical Storm Alberto continued northwestward across Alabama and weakened to a tropical depression on May 29. Alberto then moved northward across western Middle Tennessee from the afternoon hours on May 29 into the morning hours on May 30, bringing widespread wind damage and power outages to many counties west of I-65.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$129,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

After making landfall in the Florida Panhandle, former Tropical Storm Alberto continued northwestward across Alabama and weakened to a tropical depression on May 29. Alberto then moved northward across western Middle Tennessee from the afternoon hours on May 29 into the morning hours on May 30, bringing widespread wind damage and power outages to many counties west of I-65. Additional thunderstorm rotating around the circulation affected Middle Tennessee into the afternoon hours on May 30.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at May 29, 2:23 PM CST, 37 minutes earlier.

Area forecast discussion, May 29, 2:23 PM CST, 37 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
323 PM CDT Tue May 29 2018

.DISCUSSION...

Early this afternoon, area radars showed the center of
circulation of tropical system "Alberto" passing near Moulton,
Alabama, just west of Huntsville. It was moving north northwest at
12 mph, and is now spreading repeated bands of heavy rainshowers
across southwestern Middle Tennessee. Elsewhere, we could see
Alberto's outer spiral bands lifting northward and bringing
occasional episodes of moderate to heavy showers, mainly along
and south of Interstate 40.

A Flood Watch remains in effect through tonight, with the
expectation that Alberto's remnants will push across our area,
bringing locally heavy rainfall. On its current track, the storm
will bring its heaviest rainfall to western Middle Tennessee,
especially in areas near the Tennessee River. The most
concentrated bands of heavy rainfall have consistently been north
and west of the circulation center today, and don't see much
reason for that to change. As a result, WPC's latest QPF forecast
shows average rainfall totals of 2 to 4 inches over extreme
western Middle Tennessee today and tonight, which will be in that
northern and western quadrant of the storm. Lesser totals are
expected further east, where average amounts of 1 to 2 inches are
forecast. Of course, locally higher amounts could occur, with some
totals over 4 inches near the Tennessee River, and some totals to
3 inches over eastern Middle Tennessee.

We will also continue to monitor the possibility for a few
isolated spin-up tornadoes through the remainder of the afternoon
and evening hours, as Alberto's main circulation passes over the
Mid-State. SPC still has parts of the Mid-State, east of the track
of Alberto's center, in a marginal risk for severe storms through
at least this evening.

Alberto's center is forecast to be near or just west of
Clarksville at 04z this evening, and then pass into western
Kentucky by midnight. Winds will continue to increase through the
evening hours ove the Mid-State, especially in areas along and
west of Interstate 65, where some gusts to around 30 mph are
expected. The Huntsville, AL ASOS has reported peak wind gusts to
33 kts this afternoon.

Alberto's spiral bands will continue to spread moderate to heavy
showers across our area, even after the low pressure center moves
into Kentucky. However, the activity should gradually diminish
from the south during the late night hours. Also, after sunset,
believe any chance for thunder will be greatly diminished and have
only gone with showers after 06z tonight.

Our tropical air mass will remain in place even into the daylight
hours on Wednesday, allowing for a regeneration of scattered to
numerous showers and thunderstorms. The chance for rain, however,
should diminish, at least temporarily, on Wednesday night, as
Alberto's deepest moisture finally pushes more toward the central
Appalachians.

It still looks like our weather pattern will remain unsettled as
we head through late week, with an upper level disturbance
tracking across the Tennessee and Ohio River Valley on Thursday,
bringing us a continued likelihood for showers and thunderstorms.
Another upper level disturbance tracks over our area on Thursday
night and Friday, bringing yet another round of showers and
storms.

We may get a temporary break in the rain episodes on Saturday.
However, "temporary" is the operative word, as we will become
vulnerable to the approach of a northwest-flow-MCS by Saturday
night, as thunderstorms develop during the afternoon up around St.
Louis and then drop southeastward into the Mid-State. Not yet
confident in the GFS's solution of bringing a closed low
southeastward Saturday night. However, regardless of whether the
system remains open or closes off, both the GFS and ECMWF paint
this same northwest flow possibility for thunderstorms Saturday
night.

Tend to prefer the ECMWF's extended progs past Saturday, if
only because the GFS's idea of a persistent closed upper system
this far south during this time of the year is a rather anomalous
solution. Not to say, it can't happen, but would like to see more
model run continuity over the next few days before believing it.
Either way, it still looks like we should finally head into a
drying trend by early next week.

&&

.AVIATION...
18Z TAF DISCUSSION.

BNA/MQY/CKV/CSV...Alberto is now moving into north Alabama, but
widespread precipitation across Middle Tennessee has not yet
materialized. Showers remain scattered, but the HRRR shows an
increase in activity later this afternoon and lasting through the
evening. Look for ceilings to deteriorate accordingly. Most of the
rainfall will be light. Chance of storms is low, so will leave
TS/CB's out of the TAF's.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      71  85  72  88  72 /  80  60  50  60  50
Clarksville    70  85  71  87  72 / 100  60  50  60  50
Crossville     68  77  68  81  68 /  60  60  50  70  40
Columbia       70  86  70  88  70 /  90  60  50  60  40
Lawrenceburg   70  84  69  87  69 /  80  60  40  60  40
Waverly        69  86  71  88  72 / 100  50  50  50  40

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Wednesday morning for Bedford-Cannon-
Cheatham-Clay-Coffee-Cumberland-Davidson-De Kalb-Dickson-
Fentress-Giles-Grundy-Hickman-Houston-Humphreys-Jackson-Lawrence-
Lewis-Macon-Marshall-Maury-Montgomery-Overton-Perry-Pickett-
Putnam-Robertson-Rutherford-Smith-Stewart-Sumner-Trousdale-Van
Buren-Warren-Wayne-White-Williamson-Wilson.

&&

DISCUSSION......19
AVIATION........08
Hazardous weather outlook, May 29, 4:21 AM CST, 10 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
521 AM CDT Tue May 29 2018

TNZ005>011-023>034-056>066-075-077>080-093>095-301000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
521 AM CDT Tue May 29 2018

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

Total rainfall amounts of around one inch to around three inches
with locally higher amounts approaching four inches near the
Tennessee River Valley will be possible through tonight associated
with subtropical depression Alberto as it approaches and moves
through the mid state region. For locations that have received
brief heavy rainfall over the last several days, along with
periods of showers and thunderstorms develop and moving across
the same areas, some flash flooding is possible. Rises will most
likely occur on area creaks and streams, and possibly along larger
rivers also.

A marginal risk of severe thunderstorms will be possible for
locations east of the Tennessee River Valley through tonight.
With any strong to severe thunderstorms that do develop, strong
to damaging winds along with a couple weak/brief tornadoes will
be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Runoff from rainfall received through tonight could result
in some rises on area creeks, streams, and rivers through
the next few days.

The potential of heavy rainfall leading to possible flash
flooding is expected once again on Thursday night.

.SPOTTER INFORMATION STATEMENT..

Spotter activation may be needed through tonight.

Spotter Thunderstorm Reporting Criteria...
Tornado
Funnel Cloud
Hail >= 1/2 inch
Winds > 50 MPH (Measured)
Structural Damage
Trees or Power Lines Down

31

In the hours before

Special weather statement, May 29, 2:59 PM CST, 1 minute before
Special Weather Statement
National Weather Service Nashville TN
359 PM CDT TUE MAY 29 2018

TNZ060-095-292130-
Maury TN-Giles TN-
359 PM CDT TUE MAY 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MAURY AND
NORTHWESTERN GILES COUNTIES UNTIL 430 PM CDT...

At 359 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Summertown, or 13 miles north of Pulaski, moving
northwest at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Columbia, Mount Pleasant and Lynnville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3539 8722 3543 8721 3544 8723 3543 8723
      3544 8729 3547 8728 3550 8728 3550 8727
      3551 8728 3561 8711 3536 8697 3530 8709
TIME...MOT...LOC 2059Z 144DEG 20KT 3539 8710

Shamburger

The radar

The Nashville radar (KOHX), 113 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

12 strong wind, 3 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Lawrence

When
May 29, 3:00 PM CST
Where
Lawrence County, 2.36 mi ENE of Alexander Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
35.390, -87.240

Numerous trees were blown down with minor exterior damage to several homes in the neighborhood around Dugout Road and Gulley Drive. Witnesses reported a trampoline being lifted into the air and blown in a spiral pattern. A NWS storm survey determined damage was too minor and sparse to be considered a tornado. However, radar data indicates this may have been a brief EF0 tornado.

Strong Wind, Giles

When
May 29, 3:00 PM CST to 5:00 PM CST
Where
Giles forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$7,000
Reported by
Department of Highways
Coordinates
35.202, -87.035 (the zone’s center; the record gives no point)

Strong winds associated with the circulation of Tropical Depression Alberto blew down trees in seven different locations on State Highway 11 South.

Thunderstorm Wind, Lewis

When
May 29, 3:50 PM CST
Where
Lewis County, 3.06 mi N of Napier
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
35.474, -87.483

Several trees were blown down with minor exterior damage to homes in the 600 block of Metal Ford Road. Although no storm survey was conducted for this damage, radar data indicates this may have been a brief EF0 tornado.

Strong Wind, Lewis

When
May 29, 7:00 PM CST to 10:00 PM CST
Where
Lewis forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
35.527, -87.493 (the zone’s center; the record gives no point)

Strong winds associated with the circulation of Tropical Depression Alberto blew down trees in two different locations on State Highway 48.

Strong Wind, Maury

When
May 29, 7:00 PM CST to 10:00 PM CST
Where
Maury forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
35.617, -87.077 (the zone’s center; the record gives no point)

Strong winds associated with the circulation of Tropical Depression Alberto blew down a tree on State Highway 245.

Strong Wind, Wayne

When
May 29, 7:00 PM CST to 10:00 PM CST
Where
Wayne forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
35.240, -87.788 (the zone’s center; the record gives no point)

Strong winds associated with the circulation of Tropical Depression Alberto blew down five trees on State Highway 69.

Strong Wind, Perry

When
May 29, 7:00 PM CST to 10:00 PM CST
Where
Perry forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$6,000
Reported by
Department of Highways
Coordinates
35.643, -87.859 (the zone’s center; the record gives no point)

Strong winds associated with the circulation of Tropical Depression Alberto blew down trees on State Highway 438 and in four locations on State Highway 100.

Strong Wind, Hickman

When
May 29, 7:00 PM CST to 11:00 PM CST
Where
Hickman forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$15,000
Reported by
Utility Company
Coordinates
35.803, -87.473 (the zone’s center; the record gives no point)

Strong winds associated with the circulation of Tropical Depression Alberto blew down numerous trees and power lines all across Hickman County resulting in widespread power outages. A tree was blown down on a power line on Highway 50 West in Coble. Other power lines were blown down in Brushy, Aetna, and Beaverdam.

Strong Wind, Dickson

When
May 29, 8:00 PM CST to May 30, 12:00 AM CST
Where
Dickson forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$25,000
Reported by
Social Media
Coordinates
36.149, -87.357 (the zone’s center; the record gives no point)

Strong winds associated with the circulation of Tropical Depression Alberto blew down numerous trees and power lines all across Dickson County resulting in widespread power outages. Roads that were blocked and closed by fallen trees included Bluebird Lane, College Street, Wildcat Road, and Patterson Street at Center Avenue in Dickson. A tree also fell onto a house on North Mt Sinai Road south of Dickson, and a large tree branch fell onto and damaged a car on Tidwell Switch Road southeast of Dickson. A trampoline was blown into the air and struck a car on Yellow Creek Road, causing severe damage to the vehicle.

Strong Wind, Houston

When
May 29, 8:00 PM CST to May 30, 12:00 AM CST
Where
Houston forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$10,000
Reported by
Department of Highways
Coordinates
36.286, -87.717 (the zone’s center; the record gives no point)

Strong winds associated with the circulation of Tropical Depression Alberto blew down several trees on roads throughout Houston County, including on State Highway 49 East.

Strong Wind, Cheatham

When
May 29, 8:00 PM CST to May 30, 12:00 AM CST
Where
Cheatham forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
36.261, -87.087 (the zone’s center; the record gives no point)

Strong winds associated with the circulation of Tropical Depression Alberto blew down several trees on State Highway 249.

Strong Wind, Stewart

When
May 29, 9:00 PM CST to May 30, 1:00 AM CST
Where
Stewart forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$10,000
Reported by
Department of Highways
Coordinates
36.501, -87.838 (the zone’s center; the record gives no point)

Strong winds associated with the circulation of Tropical Depression Alberto blew down several trees all across Stewart County.

Strong Wind, Robertson

When
May 29, 9:00 PM CST to May 30, 1:00 AM CST
Where
Robertson forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$3,000
Reported by
Department of Highways
Coordinates
36.526, -86.871 (the zone’s center; the record gives no point)

Strong winds associated with the circulation of Tropical Depression Alberto blew down trees on State Highway 256 near Adams.

Strong Wind, Montgomery

When
May 29, 9:00 PM CST to May 30, 1:00 AM CST
Where
Montgomery forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$15,000
Reported by
ASOS
Coordinates
36.497, -87.383 (the zone’s center; the record gives no point)

Strong winds associated with the circulation of Tropical Depression Alberto blew down numerous trees and power lines all across Montgomery County resulting in widespread power outages. A peak wind gust of 41 mph was measured at the Clarksville Outlaw Field ASOS.

Thunderstorm Wind, Lawrence

When
May 30, 4:12 PM CST
Where
Lawrence County, Lawrenceburg
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
35.250, -87.330

Several trees were blown down across Lawrenceburg, with most trees and some power lines downed in David Crockett State Park.

Lightning, Davidson

When
May 30, 4:36 PM CST
Where
Davidson County, 1.64 mi SSW of Bellevue
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.048, -86.939

A house was struck by lightning and suffered minor damage in the Harpeth River Estates subdivision.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2018Every state in 2018This day in weather historyWarnings in Tennessee, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 761369, 761373, 761370, 761374, 761376, 761377, 761378, 761381, 761380, 761383, 761386, 761384, 761398, 761399, 761371, 761372.